Between the late 1950s and the late 1980s, tricyclic antidepressants (TCAs) were used extensively in the management of depression and other psychiatric disorders. Although selective serotonin reuptake inhibitors (SSRIs) and other agents have supplanted TCAs as first line therapy in the management of depression, TCAs are still used for depression and other indications. Consequently, TCA poisoning, which can be life-threatening, remains a significant clinical issue.
The diagnosis and management of TCA poisoning is reviewed here. A summary table to facilitate the emergent management of TCA overdose is provided (table 1). The management of SSRI poisoning and a general clinical approach to the patient with known or suspected drug poisoning are discussed separately. (See "Selective serotonin reuptake inhibitor poisoning" and "General approach to drug poisoning in adults" and "Initial management of the critically ill adult with an unknown overdose".)
Inhibition of presynaptic neurotransmitter reuptake (norepinephrine and serotonin) is the primary mechanism for the therapeutic effects of tricyclic antidepressants (TCAs).
Following overdose, the following cellular effects often produce important clinical consequences:
●Blockade of cardiac fast sodium channels